Colorado, 2012

Hail in Colorado, May 20, 2012

May 20, 2012 · NWS BOU · 5 events in 2 counties and zones

A severe thunderstorm, produced a swath of hail, from penny to quarter size, as it tracked south through central Logan and northeast Washington Counties. The hail was reportedly several inches deep and three miles wide in spots and likely produced extensive crop damage along its path.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm, produced a swath of hail, from penny to quarter size, as it tracked south through central Logan and northeast Washington Counties. The hail was reportedly several inches deep and three miles wide in spots and likely produced extensive crop damage along its path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 20, 4:57 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, May 20, 4:57 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
557 PM MDT SUN MAY 20 2012

.UPDATE...A COUPLE STRONGER STORMS HAD DEVELOPED IN THE NEBRASKA
PANHANDLE AND WERE TRACKING INTO THE NORTHEAST CORNER OF THE
STATE. HAVE ADDED SOME THUNDERSTORM CHANCES THERE. OTHERWISE NO
CHANGES.

&&

.AVIATION...STILL A THREAT OF GUSTY VARIABLE WINDS TO 25-30 KTS
WITH HIGH BASED CONVECTION. THREAT OF THESE GUSTY WINDS SHOULD END
BY 02Z WITH NORMAL DRAINAGE WINDS DEVELOPING.

&&

.PREV DISCUSSION... /ISSUED 313 PM MDT SUN MAY 20 2012/

SHORT TERM...THERE IS PRETTY GOOD COVERAGE OF CONVECTIVE CLOUDINESS
COVERING THE MOUNTAINS...FOOTHILLS AND IMMEDIATE PLAINS RIGHT NOW.
THERE IS VERY LITTLE PRECIPITATION HITTING THE GROUND.  PLAINS DEW
POINT READINGS ARE MAINLY IN THE 30S F AT THIS TIME.  MODELS KEEP
NORTHWESTERLY FLOW ALOFT FOR THE CWA TONIGHT INTO MONDAY.  BY LATE
MONDAY AFTERNOON...AN UPPER RIDGE AXIS MOVES INTO WESTERN COLORADO.
THERE IS WEAK DOWNWARD VERTICAL VELOCITY PROGGED OVER THE CWA
TONIGHT AND MONDAY.  LOW LEVEL PRESSURE AND WIND FIELDS POINT TO
NEAR NORMAL DIURNAL PATTERNS TONIGHT AND MONDAY.  FOR MOISTURE
..THERE IS SOME LINGERING THIS EVENING IN THE MID LEVELS ASSOCIATED
WITH THE CURRENT CONVECTION.  MOISTURE DECREASES OVERNIGHT...WITH
MONDAY LOOKING PRETTY DRY.  BOUNDARY LAYER DEW POINT FIELDS SHOW
SOME 40S F DEW POINTS OVER THE PLAINS OVERNIGHT...BUT THESE ARE
CONFINED TO THE EASTERN PLAINS BY MONDAY AFTERNOON.  THE LAPSE RATES
ARE PRETTY STEEP EARLY THIS EVENING.  THEY ARE FAIRLY STEEP MONDAY
AFTERNOON FOR THE MOUNTAINS INTO THE WESTERN PLAINS.  THERE IS A BIT
OF A STABLE LAYER IN THE MID LEVELS OVER THE EASTERN PLAINS.  THE
ONLY CAPE INDICATED IS OVER THE FAR EASTERN BORDER AREA MONDAY
AFTERNOON.  THE QPF FIELDS HAVE A TAD OF MEASURABLE PRECIPITATION
OVER MUCH OF THE CWA EARLY THIS EVENING.  THERE IS LESS MONDAY
AFTERNOON AND IT IS ONLY ALONG THE SOUTHERN BORDER.  FOR POPS...WILL
GO 10-20%S EARLY THIS EVENING IN MOST AREAS BUT THE NORTHEAST
CORNER.  FOR MONDAY AFTERNOON...WILL GO 10%S IN A FEW AREAS ONLY.
FOR TEMPERATURES...MONDAY'S HIGHS LOOK TO BE 4-7 C WARMER THAN THIS
AFTERNOON'S READINGS.

LONG TERM...GFS AND NAM Q-G VERTICAL MOTION FIELDS SHOW WEAK
SUBSIDENCE BUILDING OVER THE FORECAST AREA MONDAY EVENING.  THERE
IS SOME CAPE OF 500-1000 J/KG ON THE FAR EASTERN PLAINS...BUT
BUILDING SUBSIDENCE SHOULD LIMIT ANY CONTINUATION OF CONVECTION IN
THE EARLY EVENING HOURS TO THE PALMER DIVIDE.

ON TUESDAY...A HOT AND DRY AIRMASS WILL SPREAD ACROSS THE FORECAST
WITH RECORD HIGHS EXPECTED.  FORECAST SOUNDINGS ALL SUGGEST HIGHS
WILL REACH 90-95F ACROSS THE PLAINS...AND RECORD FOR DENVER IS 90F
SET BACK IN 1939.  AT THE SAME TIME...WINDS WILL BE INCREASING WITH
LOWERING HUMIDITIES.  THIS WILL BRING INCREASING FIRE DANGER WITH
CRITICAL FIRE WEATHER CONDITIONS POSSIBLE BY MID TO LATE AFTERNOON
AS WINDS STRENGTHEN.  STRENGTH OF WINDS WILL DEPEND ON HOW FAST NEXT
SYSTEM APPROACHES AND DEVELOPMENT OF STRONGER PRESSURE GRADIENT
AHEAD OF IT.  LOOKS LIKE THE HIGH COUNTRY WILL HAVE THE HIGHEST
PROBABILITY OF STRONGER WINDS IN THIS SETUP...SO WILL CONTINUE TO
MONITOR POTENTIAL FOR FIRE WEATHER WATCH TUESDAY AFTERNOON AND
EVENING.

THE APPROACHING UPPER LEVEL TROUGH IS EXPECTED TO PUSH A FRONT
ACROSS THE NORTHEAST PLAINS OF COLORADO TUESDAY NIGHT.  THIS WILL
LEAD TO COOLER TEMPERATURES AND A BETTER CHANCE OF SHOWERS AND
STORMS ESPECIALLY AS THE NEXT UPPER LEVEL TROUGH BRINGS INCREASING
Q-G VERTICAL MOTION AND DEEPER MOISTURE TO THE FORECAST AREA.  THE
BETTER MOISTURE AND CHANCE OF SHOWERS AND STORMS WILL REMAIN IN THE
FORECAST THROUGH THURSDAY.  THE UPPER LEVEL JET AND POTENTIAL FOR
FAST MOVING UPPER LEVEL DISTURBANCES MOVING THROUGH THE BROAD UPPER
LEVEL TROUGH OVER THE ROCKY MOUNTAIN REGION SHOULD KEEP UP MORE
UNSETTLED.  THE LATEST ECMWF HAS EVEN COME AROUND TO THE EARLIER GFS
SOLUTIONS OF A MORE UNSETTLED PATTERN.

BY FRIDAY...THE NEXT UPPER LEVEL LOW IS EXPECTED TO DROP INTO THE
FAR SOUTHWESTERN U.S. WHILE A RIDGE BUILDS TO OUR EAST.  THIS WILL
MOST LIKELY BRING A RETURN OF DRIER AND WARMER AIR TO THE REGION IN
SOUTHWEST FLOW ALOFT THROUGH MOST OF THE UPCOMING WEEKEND.

AVIATION...VFR CONDITIONS WILL PREVAIL AT DIA TONIGHT AND MONDAY.
WINDS SHOULD ADHERE TO NORMAL DIURNAL PATTERNS FOR THE NEXT 24
HOURS.

HYDROLOGY...NO HYDROLOGICAL ISSUES ARE EXPECTED TONIGHT OR MONDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BARJENBRUCH
LONG TERM....BARJENBRUCH
AVIATION...BARJENBRUCH
Hazardous weather outlook, May 20, 10:02 AM MST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT SUN MAY 20 2012

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
OVER THE MOUNTAINS FROM THE CONTINENTAL DIVIDE EASTWARD ACROSS THE
FOOTHILLS AND ALL THE PLAINS.  SEVERE WEATHER IS NOT EXPECTED WITH
THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WARM AND DRY AIRMASS ASSOCIATED WITH A STRONG HIGH PRESSURE RIDGE
WILL SPREAD OVER NORTHERN COLORADO ON MONDAY. HOTTER AND DRIER
CONDITIONS ARE EXPECTED FOR TUESDAY WITH THE FLOW ALOFT TURNING
SOUTHWESTERLY AS THE UPPER RIDGE MOVES EAST OF THE STATE. MANY
LOCATIONS COULD SEE RECORD TEMPERATURES ON TUESDAY TOGETHER WITH AN
INCREASE IN WILDLAND FIRE DANGER.

THE UNSEASONABLY WARM TEMPERATURES WILL COME TO AN END WEDNESDAY
FOLLOWING THE PASSAGE OF A PACIFIC COLD FRONT TUESDAY NIGHT. THIS
CHANGE IN AIRMASS WILL RESULT IN A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS FOR WEDNESDAY AND THURSDAY. THERE IS A SMALL THREAT OF
A FEW SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RJK/BARJENBRUCH

In the hours before

Local storm report, May 20, 5:47 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
647 PM MDT SUN MAY 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             NNW ILIFF               40.76N 103.07W
05/20/2012  M0.50 INCH       LOGAN              CO   TRAINED SPOTTER

            HAIL COVERED THE GROUND TO A DEPTH OF TWO INCHES. WIND
            GUSTS UP TO 40 MPH.

&&

JK

The radar

The Denver radar (KFTG), 157 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Logan

When
May 20, 6:07 PM MST
Where
Logan County, 9 mi SE of Ford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.580, -103.010

Hail, Washington

When
May 20, 6:08 PM MST
Where
Washington County, 0.53 mi W of Otis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.150, -102.960

Hail, Washington

When
May 20, 6:08 PM MST
Where
Washington County, 4.23 mi ENE of Akron Gebauer Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.280, -103.030

Hail, Washington

When
May 20, 7:05 PM MST
Where
Washington County, 7.89 mi NNE of Otis Stansfield Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.290, -102.880

Hail, Washington

When
May 20, 7:08 PM MST
Where
Washington County, 4.23 mi ENE of Akron Gebauer Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.280, -103.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372308, 372305, 372307, 372306, 372309.